Suboxone® is a brand name FDA-approved prescription medication (generic: buprenorphine/naloxone) used in medication-assisted treatment (MAT) for opioid use disorder (OUD).
As a partial opioid agonist, it does activate opioid receptors but much less so than heroin or fentanyl, which are both full opioids. It’s for this reason that buprenorphine eliminates withdrawal and cravings without producing an opioid “high” even at high doses (a “ceiling effect”).
Because it’s designed as a maintenance addiction treatment to be taken for a minimum of 1-2 years, some may naturally have questions about the risk of overdose on a Suboxone treatment program. Here’s what you need to know.
You are far less likely to overdose on Suboxone than on other opioids.
The reason? It does not slow the respiration and cause you to stop breathing even at a very high dose. However, individuals that are not taking Suboxone regularly (and are therefore not tolerant) can become very sedated with slowed breathing after taking Suboxone — this is particularly true for children who accidentally take the medication.
Especially when Suboxone is administered by a credentialed medical professional — with frequent follow-up check-ins.
That’s where your dedicated Ophelia care team comes in. Comprised of a prescribing clinician, nurse, and care coordinator, your team will help you get on and, if advised, off Suboxone comfortably and safely. We’ll discuss:
- How long to wait after the last dose of an opioid you are using regularly (oxycodone, hydrocodone, fentanyl, methadone, etc)
- The correct dose of Suboxone to take to successfully initiate treatment
- What medications to take during this time to minimize discomfort
- What opioid withdrawal symptoms to look out for
- What Suboxone side effects to look out for
But a Suboxone overdose is still possible if it is combined with other central nervous system depressants.
Such as high doses of benzodiazepines, alcohol, and/or other sedatives, especially when taken as an injection.
The risk of overdose also increases with premature discontinuation of medication.
Since it puts people at risk of having withdrawal/craving symptoms and relapsing.
That said, many people successfully taper off Suboxone after a long period of maintenance with it. The key is to work with your healthcare provider to ensure that you are tapering off the medication at the right pace, that you have the tools to deal with any unpleasant side effects and withdrawal symptoms that may arise, and that you have a good plan for how to stay protected against relapse after discontinuing Suboxone The Ophelia team can help you prepare for safely stopping the medication, which includes peer and therapy support, and possibly a period of treatment with another medication such as naltrexone.
Symptoms of a Suboxone overdose
While the risks are low, it is important to be aware of the symptoms of a Suboxone overdose, which are similar to those of other opioid overdoses: nausea, vomiting, seizures, drowsiness, respiratory depression, slowed heartbeat, loss of physical coordination, and difficulty concentrating.
Interested in learning more?
Refer to the Substance Abuse and Mental Health Services Administration (SAMHSA) site for information on mental health and/or substance use disorders (both alcohol and drug abuse) for yourself or a loved one.